Spice

Signs of a growing drug abuse problem in Alabama are prompting a summit meeting tomorrow in Montgomery. APR’s Pat Duggins reports the concern is over heroin and a synthetic form of marijuana called spice.

Alabama hospitals reported a rash of drug cases involving the marijuana substitute known as spice starting in mid-March.

More and more patients are showing up to Alabama’s hospitals after smoking a synthetic drug commonly known as “Spice”.

The Alabama Department of Public Health says hospitals reported 462 patients from March 15 through April 20 experiencing symptoms after smoking or ingesting Spice.

Officials say the drug has led to 96 hospitalizations and two deaths in the state.

Spice is a synthetic drug that’s designed to mimic the effects of marijuana but those effects can be much more dangerous.

US Drug Enforcement Agency / Wikimedia Commons

Researchers at the University of Alabama at Birmingham say smoking synthetic marijuana — known as Spice or K2 — has been linked to kidney injury.

UAB researchers conducted four case studies involving four young men who smoked synthetic marijuana and suffered kidney injuries afterward. Researchers say the men visited the hospital weeks after using the drug and suffered from abdominal pain, nausea and vomiting.